Alert archive / Pennsylvania / Flash Flood Watches in 2016

Flash Flood Watch 3, NWS State College, PA

June 22, 20164 counties in Pennsylvania

NWS State College, PA issued this flash flood watch at Jun 22, 2016, 4:47 AM EDT for 4 counties in Pennsylvania. It took effect at Jun 23, 2016, 2:00 AM EDT. It was in force for 102 min.

The area

The counties it named.

The facts

Issued
Jun 22, 2016, 4:47 AM EDT (08:47 UTC)
In effect from
Jun 23, 2016, 2:00 AM EDT
Expired
Jun 23, 2016, 3:42 AM EDT
In force
102 min
Issued by
NWS State College, PA
Flood severity
None

Counties Bedford County, PA, Franklin County, PA, Fulton County, PA, Somerset County, PA

The radar

The State College radar (KCCX), 111 km from the middle of the area, began a volume at 08:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 8.8 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2016-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 677 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2016-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
677 J/kg
Mixed-layer CIN
-130 J/kg
Mixed-layer LCL
1204 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

306 
WGUS61 KCTP 220847
FFACTP

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE STATE COLLEGE PA
447 AM EDT WED JUN 22 2016

...LOCALLY VERY HEAVY RAIN POSSIBLE LATE TONIGHT AND THURSDAY
MORNING FROM THUNDERSTORMS...

.AN AREA OF STRONG TO SEVERE THUNDERSTORMS EXPECTED TO DEVELOP
ACROSS THE MIDWEST THIS AFTERNOON AND EVENING...WILL RACE TO THE
EAST- SOUTHEAST AND IMPACT PORTIONS OF SOUTHERN PENNSYLVANIA LATE
TONIGHT AND EARLY THURSDAY WITH LOCALLY VERY HEAVY RAIN.

PAZ033>036-222300-
/O.NEW.KCTP.FF.A.0003.160623T0600Z-160623T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SOMERSET-BEDFORD-FULTON-FRANKLIN-
INCLUDING THE CITIES OF...SOMERSET...BEDFORD...MCCONNELLSBURG...
CHAMBERSBURG
447 AM EDT WED JUN 22 2016

...FLASH FLOOD WATCH IN EFFECT FROM LATE TONIGHT THROUGH THURSDAY
MORNING...

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE HAS ISSUED A

* FLASH FLOOD WATCH FOR A PORTION OF SOUTHERN PENNSYLVANIA...
  INCLUDING THE FOLLOWING AREAS...BEDFORD...FRANKLIN...FULTON AND
  SOMERSET.

* FROM LATE TONIGHT THROUGH THURSDAY MORNING

* POTENTIALLY VERY HEAVY RAINFALL RATES FROM SEVERAL TRAINING
  THUNDERSTORMS WILL DEVELOP AROUND OR SHORTLY AFTER MIDNIGHT
  TONIGHT, AND LIKELY CONTINUE THROUGH THE MID MORNING HOURS ON
  THURSDAY. RAINFALL OF 1.5 TO 2 INCHES OVER A 2 TO 3 HOUR PERIOD
  COULD BEGIN FLASH FLOODING ACROSS SOMERSET AND BEDFORD COUNTY.
  SOMEWHAT HIGHER AMOUNTS OF 2.5 INCHES OR MORE WILL BE NEEDED TO
  INITIATE FLASH FLOODING FURTHER TO THE EAST ACROSS FULTON AND
  FRANKLIN COUNTIES.
 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REVIEW FLOOD SAFETY AND PREPAREDNESS INFORMATION AT
TADD.WEATHER.GOV.

&&

$$

LAMBERT/CERU
3 follow-up statements
772 
WGUS61 KCTP 221844
FFACTP

FLOOD WATCH
NATIONAL WEATHER SERVICE STATE COLLEGE PA
244 PM EDT WED JUN 22 2016

...LOCALLY VERY HEAVY RAIN POSSIBLE LATE TONIGHT AND THURSDAY
MORNING FROM THUNDERSTORMS...

.AN AREA OF STRONG TO SEVERE THUNDERSTORMS EXPECTED TO DEVELOP
ACROSS THE MIDWEST THIS EVENING...WILL RACE TO THE EAST-
SOUTHEAST AND IMPACT PORTIONS OF SOUTHERN PENNSYLVANIA LATE
TONIGHT AND EARLY THURSDAY WITH LOCALLY VERY HEAVY RAIN.

PAZ033>036-230245-
/O.CON.KCTP.FF.A.0003.160623T0600Z-160623T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SOMERSET-BEDFORD-FULTON-FRANKLIN-
INCLUDING THE CITIES OF...SOMERSET...BEDFORD...MCCONNELLSBURG...
CHAMBERSBURG
244 PM EDT WED JUN 22 2016

...FLASH FLOOD WATCH REMAINS IN EFFECT FROM 2 AM EDT THURSDAY
THROUGH THURSDAY MORNING...

THE FLASH FLOOD WATCH CONTINUES FOR

* A PORTION OF CENTRAL PENNSYLVANIA...INCLUDING THE FOLLOWING 
  AREAS...BEDFORD...FRANKLIN...FULTON AND SOMERSET. 

* FROM 2 AM EDT THURSDAY THROUGH THURSDAY MORNING

* POTENTIALLY VERY HEAVY RAINFALL RATES FROM SEVERAL TRAINING 
  THUNDERSTORMS WILL DEVELOP AROUND OR SHORTLY AFTER MIDNIGHT 
  TONIGHT... AND LIKELY CONTINUE THROUGH THE MID MORNING HOURS 
  ON THURSDAY. RAINFALL OF 1.5 TO 2 INCHES OVER A 2 TO 3 HOUR 
  PERIOD COULD BEGIN FLASH FLOODING ACROSS SOMERSET AND BEDFORD 
  COUNTY. SOMEWHAT HIGHER AMOUNTS OF 2.5 INCHES OR MORE WILL BE 
  NEEDED TO INITIATE FLASH FLOODING FURTHER TO THE EAST ACROSS 
  FULTON AND FRANKLIN COUNTIES. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

REVIEW FLOOD SAFETY AND PREPAREDNESS INFORMATION AT
TADD.WEATHER.GOV.

&&

$$
802 
WGUS61 KCTP 230223
FFACTP

FLOOD WATCH
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1023 PM EDT WED JUN 22 2016

...LOCALLY VERY HEAVY RAIN POSSIBLE OVERNIGHT AND THURSDAY
MORNING FROM THUNDERSTORMS...

.AN AREA OF STRONG THUNDERSTORMS WILL DROP THROUGH THE OHIO VALLEY
AND DIVE SOUTHEASTWARD...IMPACT PORTIONS OF SOUTHERN PENNSYLVANIA
OVERNIGHT AND EARLY THURSDAY WITH LOCALLY HEAVY RAIN.

PAZ033>036-231600-
/O.CON.KCTP.FF.A.0003.160623T0600Z-160623T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SOMERSET-BEDFORD-FULTON-FRANKLIN-
INCLUDING THE CITIES OF...SOMERSET...BEDFORD...MCCONNELLSBURG...
CHAMBERSBURG
1023 PM EDT WED JUN 22 2016

...FLASH FLOOD WATCH REMAINS IN EFFECT FROM 2 AM EDT THURSDAY
THROUGH THURSDAY MORNING...

THE FLASH FLOOD WATCH CONTINUES FOR

* A PORTION OF CENTRAL PENNSYLVANIA...INCLUDING THE FOLLOWING 
  AREAS...BEDFORD...FRANKLIN...FULTON AND SOMERSET. 

* FROM 2 AM EDT THURSDAY THROUGH THURSDAY MORNING

* POTENTIALLY VERY HEAVY RAINFALL RATES FROM SEVERAL TRAINING 
  THUNDERSTORMS WILL DEVELOP AROUND OR SHORTLY AFTER MIDNIGHT 
  TONIGHT... AND LIKELY CONTINUE THROUGH THE MID MORNING HOURS 
  ON THURSDAY. RAINFALL OF 1.5 TO 2 INCHES OVER A 2 TO 3 HOUR 
  PERIOD COULD BEGIN FLASH FLOODING ACROSS SOMERSET AND BEDFORD 
  COUNTY. SOMEWHAT HIGHER AMOUNTS OF 2.5 INCHES OR MORE WILL BE 
  NEEDED TO INITIATE FLASH FLOODING FURTHER TO THE EAST ACROSS 
  FULTON AND FRANKLIN COUNTIES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REVIEW FLOOD SAFETY AND PREPAREDNESS INFORMATION AT
TADD.WEATHER.GOV.

&&

$$

DEVOIR
248 
WGUS61 KCTP 230742
FFACTP

FLOOD WATCH
NATIONAL WEATHER SERVICE STATE COLLEGE PA
342 AM EDT THU JUN 23 2016


PAZ033>036-230845-
/O.CAN.KCTP.FF.A.0003.000000T0000Z-160623T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SOMERSET-BEDFORD-FULTON-FRANKLIN-
INCLUDING THE CITIES OF...SOMERSET...BEDFORD...MCCONNELLSBURG...
CHAMBERSBURG
342 AM EDT THU JUN 23 2016

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR A PORTION OF CENTRAL PENNSYLVANIA HAS
BEEN CANCELLED. 

A LARGE AREA OF THUNDERSTORMS AND HEAVY RAIN WILL TRACK SOUTH OF
THE PENNSYLVANIA...MARYLAND BORDER DURING THE MID MORNING HOURS
TODAY...AND JUST BRUSH SOUTH-CENTRAL PENNSYLVANIA AND THE LAUREL
HIGHLANDS WITH A FEW HOUR PERIOD OF LIGHT TO MODERATE RAIN AND AN
OCCASIONAL RUMBLE OF THUNDER.

$$

LAMBERT

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this flash flood watch went out at Jun 22, 4:37 AM EDT, 10 minutes earlier.

Area forecast discussion, Jun 22, 4:37 AM EDT, 10 minutes before
Area Forecast Discussion
National Weather Service State College PA
437 AM EDT WED JUN 22 2016

.SYNOPSIS...
A cold front will sag south of the Mason-Dixon line early this
morning. Dry air moving down from the north will keep Central PA
dry today. A frontal system moving out of the Midwest will bring a
new chance for rain and occasional thunderstorms tonight and
Thursday. Dry weather should return for Friday and last throughout
the coming weekend.

&&

.NEAR TERM /UNTIL 8 AM THIS MORNING/...
Cooler and drier air will filter south across the region early
today. Periods of strato and altocu clouds with a few brief,
isolated showers, will occur across the NE quadrant of the CWA
invof an east-west mid level frontal boundary and higher llvl
theta-e air.

Elsewhere...mainly clear skies will be found, and wind will be
light.

Early morning lows will average in the 50s. Some of the perennial
cooler northern valleys will dip into the chilly upper 40s.
Some of the urban areas across the Lower Susq valley will stay AOA
the 60F mark.

&&

.SHORT TERM /8 AM THIS MORNING THROUGH 6 PM THURSDAY/...
Today may be a little breezy, with winds picking up out of the
west through the morning. Gusts could get into the 20s in the
afternoon. There will be a mix of sunshine and high-based strato cu
and some alto cu drifting east-southeast across the region. POPS
will be mainly AOB 10 percent. Max temps will be in the m-u70s
across the northern and western mtns...and in the l80s throughout
the Susq Valley.

Significant area of fast moving showers and thunderstorms (at the
northern edge of a possible progressive derecho) will move ESE into
cwa later tonight and early Thursday. SPC Day 1 outlook has
expanded the marginal and slight risk to collectively cover about
the SW half to two- thirds of the CWA tonight and early Thursday
morning. The Slight Risk covers the Southern Tier of PA
Thursday (Day 2)...with the Marginal Risk blanketing the rest of
the CWA.

In addition to a threat of severe weather (especially across the
SW half of the CWA) there will be some heavy downpours
accompanying the storms - perhaps over 2 inches in just a few-
several hour period. Given that most of the CWA has been very dry
so far this month, thinking is that rain will be beneficial, but
will have to monitor the intensities of the rain for any localized
flooding.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
After system moves through by midday Thursday, the region will be
under a rather high height, mean trof into early Saturday with dry
weather and seasonal temperatures with low humidities. Ridging
builds to our south and west over the weekend with rising heights
and warm to hot weather by the end of the weekend. Heights fall
early next week as trof develops to our north. Unsettled weather
likely to return to region early next week with this pattern.

&&

.AVIATION /08Z WEDNESDAY THROUGH SUNDAY/...

VFR conditions overall overnight and through Wednesday. MVFR
conditions at THV should continue due to trapped low level
moisture due to recent rainfall.

Good VFR will continue through Wednesday with west winds to
10-15 knots.
The next concern will be tomorrow night due to a warm front and
the advection of warm moist air due to southwesterly flow.

OUTLOOK...

Wed PM-Thu...Possible restrictions with showers and
thunderstorms.

Fri+Sat...No sig wx.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...La Corte/Lambert
NEAR TERM...La Corte/Lambert
SHORT TERM...Dangelo
LONG TERM...Ross
AVIATION...Ceru/RXR
Hazardous weather outlook, Jun 21, 2:46 PM EDT, 14 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
246 PM EDT TUE JUN 21 2016

PAZ006-011-012-037-041-042-045-046-049-051>053-221900-
POTTER-CAMERON-NORTHERN CLINTON-TIOGA-NORTHERN LYCOMING-SULLIVAN-
SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-MONTOUR-NORTHUMBERLAND-
COLUMBIA-
246 PM EDT TUE JUN 21 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ004-005-010-017>019-024>028-033>036-050-056>059-063>066-221900-
WARREN-MCKEAN-ELK-CLEARFIELD-NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-
BLAIR-HUNTINGDON-MIFFLIN-JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-
SNYDER-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-ADAMS-YORK-
LANCASTER-
246 PM EDT TUE JUN 21 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SEVERE THUNDERSTORMS ARE POSSIBLE LATE WEDNESDAY NIGHT AND DURING
THE DAY ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Nearby

Flash Flood Watches in Pennsylvania, 2016Every flash flood watch in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.